North Dakota, 2022

Hail and Damaging Winds in North Dakota, June 29, 2022

June 29, 2022 · NWS BIS · 11 events in 6 counties and zones

Thunderstorms developed along and in the vicinity of a frontal boundary that lifted into southern North Dakota as a short-wave trough approached the area. Initial severe storms over Bowman County produced one-inch diameter hail, then the main threat shifted towards severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$102,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed along and in the vicinity of a frontal boundary that lifted into southern North Dakota as a short-wave trough approached the area. Initial severe storms over Bowman County produced one-inch diameter hail, then the main threat shifted towards severe wind gusts. Over LaMoure County, in the Berlin and Grand Rapids areas, significant tree damage was reported with estimated wind gusts of 90 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 29, 5:05 PM MST, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 29, 5:05 PM MST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
705 PM CDT Wed Jun 29 2022

.UPDATE...
Issued at 703 PM CDT Wed Jun 29 2022

Severe Thunderstorm Watch now in effect across far south central
and southeastern North Dakota. Surface low remains across SD
right now, with a frontal boundary starting to show up in ND and
on the radar. Much of the convection has been confined to the
warmer sector of this boundary in South Dakota early this evening.
As the night progresses through cooling aloft will erode the cap,
and this disturbance and front feature in SD will shift ever so
slightly north. The result, strong to severe storms across mainly
southern ND, mostly along and south of Interstate 94. DCAPE is
well over 1000 J/KG in these areas, with 0 to 3 KM shear 20 to 40
knots. So the main threat is likely wind, if enough can mix down
from the overall elevated storms. There is enough shear and cape
for large hail, although the size may be somewhat limited given
the overall lack of expected rotation in the storms. Thus the main
hazards for the watch areas will be hail up to golf balls in
size, and winds up to 70 mph and perhaps an isolated 75 to 80 mph.
Lack of surface base and supercell storms should limit the
tornado threat. Elsewhere, isolated thunderstorms are still
possible, although the threat for severe weather is diminishing,
especially in the north. On the backside of the mentioned front
are cooler temperatures and lower dewpoints limiting instability.
Shear is still strong, and if enough lift can initiate and sustain
thunderstorms then perhaps a strong to severe storm is possible.
The overall threat for severe weather is from now until around or
shortly after midnight. Those in the watch area should keep an eye
on the weather and have multiple ways to receive warnings.

&&

.SHORT TERM...(This afternoon through Thursday night)
Issued at 305 PM CDT Wed Jun 29 2022

The severe weather threat late today and into tonight remains the
main forecast challenge through the short term.

Nothing has really changed since the last update regarding the
afternoon severe potential across the north central: An impulse
over northeastern Montana looks to be the trigger for any
potential development across the north central in the 21z to 00z
time frame. Guidance differs on the exact path of this vort max
with the GFS bringing more energy south of the International
Border and the NAM giving us more of a glancing blow. The big
question will be whether the outskirts of this wave will be enough
to break through some of the capping noted on forecast soundings. If
storms do develop here and can become established, they should
become rapidly severe with very large hail up to two inches and
damaging winds to 70 mph as the primary threats.

However, it should be noted that there is a scenario where
capping cannot be overcome by the relatively weak forcing and
storms do not even develop at all. It should also be noted that
the past couple runs of the HRRR have backed off on storm
development in the north central this afternoon. We are in the
process of sending up a special 20z sounding to give us a better
look at the inhibition present. An initial glance thus far shows
significant capping remains in place with ~25 C temps at around
860mb. So at the moment, afternoon development still looks to be
a couple hours away, if at all.

Attention then turns to the more energetic wave that will come out
of South Dakota tonight and clip our south. Storms should be
ongoing across northern South Dakota and will likely approach the
south central North Dakota border around 00z, focused along a
surface warm front under moderate instability. Shear will be a
bit weaker here than the north and the vectors should generally
be parallel to the boundary. Thus, we expect storm mode to be more
linear with multicells and perhaps a few embedded supercell
structures. The main hazards with these storms will be hail to the
size of quarters and wind gusts to 60 mph. Another round of
storms may accompany the cold front passage towards 06z or so, but
these storms may not be as strong given waning instability.

Some showers and storms may linger southeast Thursday morning as
the wave departs, but most of the day will be characterized by
cooler temperatures and a mostly sunny sky as weak high pressure
moves in across the west. Highs will be in the 70s. Cyclonic flow
across the northeast could spark an isolated shower or two across
the Turtle Mountains and vicinity in the afternoon but most will
see dry weather.

.LONG TERM...(Friday through Wednesday)
Issued at 305 PM CDT Wed Jun 29 2022

Ridging to our west nudges closer on Friday, bumping highs back up
into the mid 70s to lower 80s. We will generally stay in northwest
flow aloft through the weekend with various weak waves moving
through. Better chances for precipitation then come into the
forecast late Sunday through midweek as a western trough
deamplifies and pushes into the Northern Plains. There are some
signals in the extended guidance for severe thunderstorm potential
in the Sunday through Wednesday time frame but plenty of
uncertainty remains regarding specific days/timing/details.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 703 PM CDT Wed Jun 29 2022

VFR conditions are generally expected through the forecast period,
with some MVFR conditions under thunderstorms and lingering clouds
at times. Rest of tonight, the threat for thunderstorms still
remains, although has shifted to mainly along and south Interstate
94. Here strong to severe storms are still possible with damaging
wind and large hail the main threat. Confidence was only high
enough to include VCTS at this point for most affected sites,
although a TEMPO group has been added this evening in the KJMS
TAF. Sites not in this area are not expected to see severe weather
at this time, and chances for thunderstorms are fairly isolated.
Thunderstorms move out of the area overnight tonight. Winds will
shift to the northwest and become breezy through the day Thursday.
Some lingering low VFR to perhaps MVFR clouds are then possible
through the day on Thursday, along with a few isolated showers.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Anglin
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...Anglin
Hazardous weather outlook, Jun 29, 4:47 PM MST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
647 PM CDT Wed Jun 29 2022

NDZ001-009-017>019-031>033-040-010000-
Divide-Williams-McKenzie-Dunn-Mercer-Golden Valley-Billings-Stark-
Slope-
647 PM CDT Wed Jun 29 2022 /547 PM MDT Wed Jun 29 2022/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

There is a slight chance of thunderstorms through tonight. Severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ002>005-010>013-020>023-025-034>037-041>044-010000-
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
Oliver-McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-
Stutsman-Hettinger-Grant-Bowman-Adams-
647 PM CDT Wed Jun 29 2022 /547 PM MDT Wed Jun 29 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Isolated to scattered showers and thunderstorms are possible
through tonight. Isolated severe thunderstorms are possible
through this evening. A few severe may be severe with quarter size
hail and wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any sized hail and damaging
wind gusts to the National Weather Service at 1-800-247-0212.

NDZ045>048-050-051-010000-
Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
647 PM CDT Wed Jun 29 2022 /547 PM MDT Wed Jun 29 2022/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is now in effect until 1 AM CDT for
portions of south central and southeastern North Dakota. Hail up
to golf ball in size and wind gusts to 70 mph will be the primary
threats. However, a tornado or two cannot be ruled out. See
www.weather.gov/bis for more details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any sized hail and damaging
wind gusts to the National Weather Service at 1-800-247-0212.

In the hours before

Special weather statement, Jun 29, 6:11 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Bismarck ND
711 PM MDT Wed Jun 29 2022

NDZ042-044-045-300145-
Grant ND-Sioux ND-Adams ND-
711 PM MDT Wed Jun 29 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN SIOUX,
SOUTHWESTERN GRANT AND SOUTHEASTERN ADAMS COUNTIES THROUGH 745 PM
MDT...

At 710 PM MDT, a strong thunderstorm was located over North Lemmon,
or over Lemmon, moving east at 20 mph.

HAZARD...Wind gusts to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Thunder Hawk around 725 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
south central North Dakota.

&&

LAT...LON 4594 10267 4604 10268 4619 10226 4618 10190
      4594 10176
TIME...MOT...LOC 0110Z 250DEG 18KT 4595 10210

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

MDJ

The radar

The Bismarck radar (KBIS), 196 km away, was scanning. The volume nearest the first event began at 01:22 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Bowman

When
June 29, 6:24 PM MST to 6:26 PM MST
Where
Bowman County, 4.57 mi NNE of Haley
Measured
1 in hail
Reported by
Public
Coordinates
46.030, -103.080

Thunderstorm Wind, Adams

When
June 29, 7:05 PM MST to 7:07 PM MST
Where
Adams County, 8.8 mi NE of Bucyrus
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.160, -102.650

A trained spotter estimated 60 mph thunderstorm wind gusts.

Thunderstorm Wind, Sioux

When
June 29, 7:10 PM MST to 7:13 PM MST
Where
Sioux County, 0.69 mi N of Selfridge
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
46.040, -100.930

A tree limb was broken and a flag pole was bent.

Thunderstorm Wind, Sioux

When
June 29, 7:15 PM MST to 7:17 PM MST
Where
Sioux County, 9.1 mi N of Selfridge
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
46.160, -100.900

Thunderstorm Wind, Adams

When
June 29, 7:15 PM MST to 7:18 PM MST
Where
Adams County, 0.84 mi SE of Reeder
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
46.110, -102.940

Some small tree branches blew down.

Thunderstorm Wind, Adams

When
June 29, 7:30 PM MST to 7:33 PM MST
Where
Adams County, 14.22 mi NNE of Haynes
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.170, -102.400

Strong thunderstorm wind gusts were estimated by a trained spotter.

Thunderstorm Wind, Emmons

When
June 29, 9:10 PM CST to 9:13 PM CST
Where
Emmons County, 12.72 mi ENE of Linton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.310, -99.970

The public estimated the strong thunderstorm wind gusts.

Thunderstorm Wind, McIntosh

When
June 29, 9:20 PM CST to 9:25 PM CST
Where
McIntosh County, 9.58 mi W of Wishek
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
46.260, -99.750

Thunderstorm Wind, McIntosh

When
June 29, 9:21 PM CST to 9:24 PM CST
Where
McIntosh County, 5.77 mi W of Wishek
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
46.260, -99.670

Thunderstorm Wind, La Moure

When
June 29, 10:30 PM CST to 10:35 PM CST
Where
La Moure County, 0.48 mi W of Berlin to 0.4 mi S of Grand Rapids
Measured
78 kt (90 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
46.380, -98.490

Large trees were snapped near their base and uprooted in the Berlin and Grand Rapids areas of LaMoure County. There was also structural damage to smaller buildings.

Thunderstorm Wind, La Moure

When
June 29, 10:42 PM CST to 10:44 PM CST
Where
La Moure County, 8.53 mi ESE of Marion
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
46.560, -98.160

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2022Every state in 2022This day in weather historyWarnings in North Dakota, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1039933, 1039934, 1039936, 1039937, 1039942, 1039943, 1039944, 1039947, 1039949, 1039953, 1039955.